Ototoxicity on cochlear nucleus neurons following systemic application of gentamicin
2009 (English)In: Acta Oto-Laryngologica, ISSN 0001-6489, Vol. 129, no 7, 745-8 p.Article in journal (Refereed) Published
CONCLUSION: The gentamicin-induced pathological alteration in the cochlear nucleus is not exclusively a secondary consequence of the damage in the cochlea. Instead, the toxic effect of gentamicin on the cochlear nucleus may occur simultaneously or even earlier than that on the cochlea. OBJECTIVES: To investigate the pathological alteration of cochlear nucleus neurons in guinea pigs following systemic application of gentamicin. MATERIALS AND METHODS: Guinea pigs were injected with gentamicin for 1 day, 3 days, 1 week, 2 weeks, and 3 weeks, respectively. In gentamicin-treated animals, the hearing function was evaluated by measuring the auditory brainstem response (ABR). The number and cross-sectional area of substance P-positive neurons in the cochlear nucleus were also measured. RESULTS: The threshold of ABR and the number of substance P-positive neurons in the cochlear nucleus were significantly increased after 1 week and 3 days of injection of gentamicin, respectively. The cross-sectional area of substance P-positive neurons in the cochlear nucleus was significantly reduced after 1-day injection of gentamicin.
Place, publisher, year, edition, pages
2009. Vol. 129, no 7, 745-8 p.
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:uu:diva-113358DOI: 10.1080/00016480802454716ISI: 000268569900008PubMedID: 18855163OAI: oai:DiVA.org:uu-113358DiVA: diva2:290587